Alert archive / Illinois / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 202, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Aug 20, 2014, 7:34 AM CDT for Jersey County, Macoupin County, Illinois. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2014, 7:34 AM CDT (12:34 UTC)
- Expired
- Aug 20, 2014, 8:15 AM CDT
- In force
- 41 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Jersey County, IL, Macoupin County, IL
The radar
The St Louis radar (KLSX), 67 km from the middle of the area, began a volume at 12:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 0.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 227 J/kg
- Mixed-layer CIN
- -226 J/kg
- Mixed-layer LCL
- 1209 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
120
WUUS53 KLSX 201234
SVRLSX
ILC083-117-201315-
/O.NEW.KLSX.SV.W.0202.140820T1234Z-140820T1315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
734 AM CDT WED AUG 20 2014
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN JERSEY COUNTY IN SOUTHWEST ILLINOIS...
SOUTHWESTERN MACOUPIN COUNTY IN SOUTHWEST ILLINOIS...
* UNTIL 815 AM CDT
* AT 730 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KEMPER...AND
MOVING SOUTHEAST AT 15 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
BRIGHTON...SHIPMAN...BUNKER HILL...WILSONVILLE...FIDELITY...
MEDORA...PIASA...MILES STATION...ROYAL LAKES...PRUETT AND
DORCHESTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN ST
LOUIS.
&&
LAT...LON 3900 9003 3900 9010 3914 9027 3922 9022
3908 8979
TIME...MOT...LOC 1235Z 304DEG 15KT 3916 9017
HAIL...1.00IN
WIND...<50MPH
$$
TES2 follow-up statements
935
WWUS53 KLSX 201245
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
745 AM CDT WED AUG 20 2014
ILC083-201256-
/O.CAN.KLSX.SV.W.0202.000000T0000Z-140820T1315Z/
JERSEY IL-
745 AM CDT WED AUG 20 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JERSEY COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3908 8979 3900 9003 3900 9010 3910 9015
3918 9015 3918 9014
TIME...MOT...LOC 1246Z 297DEG 23KT 3912 9006
$$
ILC117-201315-
/O.CON.KLSX.SV.W.0202.000000T0000Z-140820T1315Z/
MACOUPIN IL-
745 AM CDT WED AUG 20 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
MACOUPIN COUNTY UNTIL 815 AM CDT...
AT 742 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SHIPMAN...AND
MOVING SOUTHEAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
SHIPMAN...BUNKER HILL...WILSONVILLE...ROYAL LAKES...PRUETT AND
DORCHESTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN ST
LOUIS.
&&
LAT...LON 3908 8979 3900 9003 3900 9010 3910 9015
3918 9015 3918 9014
TIME...MOT...LOC 1246Z 297DEG 23KT 3912 9006
HAIL...1.00IN
WIND...<50MPH
$$
TES745
WWUS53 KLSX 201310
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
810 AM CDT WED AUG 20 2014
ILC117-201320-
/O.EXP.KLSX.SV.W.0202.000000T0000Z-140820T1315Z/
MACOUPIN IL-
810 AM CDT WED AUG 20 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MACOUPIN COUNTY
WILL EXPIRE AT 815 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3908 8979 3900 9003 3900 9010 3910 9015
3918 9015 3918 9014
TIME...MOT...LOC 1310Z 297DEG 23KT 3905 8988
$$
TESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 6:46 AM CDT, 48 minutes earlier.
Area forecast discussion, Aug 20, 6:46 AM CDT, 48 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
646 AM CDT Wed Aug 20 2014
.SHORT TERM: (Through Tonight)
Issued at 240 AM CDT Wed Aug 20 2014
Main focus thru the period will be PoPs, which will influence
temps today and therefore, also headlines.
There is still some uncertainty regarding heat headlines thru the
weekend, but will go ahead and issue a Heat Advisory for portions
of central and ern MO and SW IL. This expansion is due to expected
heat index values of 100+ for at least 4 days. However, values of
105+ degrees may be possible across the adv area, especially Thurs
and Fri. This adv may need to be expanded to include counties not
currently in the adv. However, since criteria is not expected to
be reached today, will handle that area tomorrow.
Dewpoints are the main question as portions of central and SE MO
have been mixing out well the past few days. These are the areas
that have seen the least rainfall lately and generally mix out
well during the day. Have therefore kept the ern Ozarks out of the
adv for now.
As for PoPs...the HRRR, local 4km WRF and the 4km NSSL WRF seem
to be handling the current convection fairly well. Have therefore
tailored PoPs for the remainder of today and into tonight twd
those solns. In general, ongoing storms over IA and far NE MO shud
move sewd impacting mainly the nrn portions of the CWA this
morning. Mdls suggest storms developing this afternoon over the
ern Ozarks or along the MS Rvr, but these shud remain isod. For
tonight, storms shud remain focused along the fnt and where 850mb
convergence is greatest. Believe the best chances will remain NE
of the CWA, but have kept slight chance PoPs along the nern
counties due to uncertainty.
A lot of questions remain regarding temps today due to possible
convection. However, have trended above the cooler MOS, but stayed
below the warmer MOS. Overall, this verified fairly well
yesterday. Temps for tonight are a little more complex as mixing
shud be greater across central MO. However, have trended above the
warmer MOS due to swly winds thru the night.
.LONG TERM: (Tonight through Tuesday)
Issued at 338 AM CDT Wed Aug 20 2014
Focus thru the period will be temps and the ongoing heat
headlines.
Much of the questions regarding dewpoints and headlines continues
thru the weekend as mentioned above and will therefore not dwell
on the uncertainties here. Dewpoints across the ern Ozarks and
perhaps into central MO are expected to mix out during the
afternoon. The rainfall over the past few days shud help drive up
dewpoints across NE MO and much of SW IL. Overall not much change
to the prev forecast as it appears to be on track.
The GEM continues to be an outlier especially beyond Sat and have
therefore trended twd the other guidance. The local WRF and to
some degree the NAM also trend away from a GFS/ECMWF compromise
for Fri and beyond and have therefore trended away from these
solns as well.
The main changes from yesterday are how this heat event comes to
an end. The GFS/ECMWF now suggest the upper ridge, while weaker,
will remain in place into Tues. However, both mdls prog cooler
850mb and 700mb temps which shud still result in cooler temps as
well as an increase in precip chances. These precip chances will
be mainly afternoon pulse TSRA as a s/w approaches the region from
the SE.
&&
.AVIATION: (For the 12z TAFs through 12z Thursday Morning)
Issued at 640 AM CDT Wed Aug 20 2014
Visual Flight Rules expected for all TAF sites except KUIN.
Scattered morning thunderstorms there should end by noon however.
Otherwise all TAF sites will see relatively light southwest winds
today, with some VFR clouds moving in overnight, but no rain is
expected.
Specifics for KSTL: Visual Flight Rules expected through this TAF
period. Southwest winds around 10 mph today will continue tonight
as a deck of VFR clouds moves in.
Browning
&&
.PRELIMINARY POINT TEMPS/POPS:
Saint Louis 95 75 96 77 / 30 10 5 10
Quincy 89 71 93 73 / 50 20 10 10
Columbia 94 73 96 74 / 20 10 5 10
Jefferson City 94 73 97 74 / 10 10 5 10
Salem 90 72 92 73 / 20 20 10 10
Farmington 94 70 95 72 / 20 10 5 5
&&
.LSX WATCHES/WARNINGS/ADVISORIES:
MO...HEAT ADVISORY from 1 PM this afternoon to 7 PM CDT Sunday FOR
Audrain MO-Boone MO-Callaway MO-Cole MO-Franklin MO-
Gasconade MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
Montgomery MO-Osage MO-St. Charles MO-St. Francois MO-Ste.
Genevieve MO-Warren MO.
EXCESSIVE HEAT WARNING from 1 PM this afternoon to 7 PM CDT
Sunday FOR St. Louis City MO-St. Louis MO.
IL...HEAT ADVISORY from 1 PM this afternoon to 7 PM CDT Sunday FOR
Bond IL-Calhoun IL-Clinton IL-Greene IL-Jersey IL-Macoupin
IL-Marion IL-Monroe IL-Randolph IL-Washington IL.
EXCESSIVE HEAT WARNING from 1 PM this afternoon to 7 PM CDT
Sunday FOR Madison IL-St. Clair IL.
&&
WFO LSXHazardous weather outlook, Aug 20, 5:05 AM CDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 505 AM CDT WED AUG 20 2014 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-211200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 505 AM CDT WED AUG 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY THIS MORNING ACROSS PORTIONS OF NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA THROUGH THIS AFTERNOON. NO ORGANIZED SEVERE WEATHER IS CURRENTLY ANTICIPATED. A DANGEROUS COMBINATION OF HEAT AND HUMIDITY WILL BUILD ACROSS MUCH OF CENTRAL AND EASTERN MISSOURI AS WELL AS SOUTHWEST ILLINOIS THIS AFTERNOON. AN EXCESSIVE HEAT WARNING AND HEAT ADVISORY HAS BEEN ISSUED FOR HEAT INDEX VALUES REACHING OR EXCEEDING 105 DEGREES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE EXCESSIVE HEAT WARNING AND HEAT ADVISORY CONTINUES THURSDAY THROUGH SUNDAY AFTERNOON. THERE IS ANOTHER CHANCE OF THUNDERSTORMS ON MONDAY NIGHT THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. TILLY
In the hours before
Special weather statement, Aug 20, 7:27 AM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 727 AM CDT WED AUG 20 2014 ILZ059-060-201315- MACOUPIN IL-MONTGOMERY IL- 727 AM CDT WED AUG 20 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MONTGOMERY AND SOUTHERN MACOUPIN COUNTIES UNTIL 815 AM CDT... AT 726 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SHIPMAN...OR 13 MILES SOUTHWEST OF CARLINVILLE...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... GILLESPIE... STAUNTON... LITCHFIELD... SHIPMAN... WILSONVILLE... BENLD... MOUNT OLIVE... THIS STORM WILL AFFECT BEAVER DAM STATE PARK. THIS STORM WILL ALSO IMPACT... INTERSTATE 55 IN ILLINOIS FROM EXIT 41 TO EXIT 52. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. TES
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 3:10 AM CDT | Heat Advisory | LSX | Adams, Bond, Brown, Calhoun, Clinton, Fayette and 9 more | 8 days |
Nearby
Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.